Practitioners and their patients are increasingly turning to acetaminophen for the management of mild to moderate pain. However, new research affirms that confusion and ignorance about the proper use of over-the-counter medications containing acetaminophen is commonplace, and the unintentional overuse and overdose of acetaminophen has the potential to become a health threat of major proportions.
A new study by Michael Wolf, MD, from Northwestern University in Chicago, and colleagues cautions that significant numbers of adults are at risk of unintentionally overdosing on over-the-counter (OTC) acetaminophen (or APAP, also called paracetamol outside the U.S.). Writing in an early online edition of the Journal of General Internal Medicine, the researchers report on assessments of 500 adult patients (ages 18 to 80) receiving care at outpatient general medicine clinics in Atlanta and Chicago between September 2009 and March 2011 [Wolf et al. 2012]. More than half of the patients reported some APAP use and nearly 1 in 5 (19%) were “heavy users”; that is, they had taken the analgesic every day, or at least a couple of times a week, during the previous 6 months.
The researchers tested whether these patients understood the recommended dosage and were able to self-administer OTC acetaminophen appropriately:
- First, could patients work out the proper dosing of a single OTC medication over a 24-hour period?
To determine this, participants were given 5 OTC drug bottles and, for each one, were asked to imagine that they took the first dose at time X, and wanted to take the maximum dose of this medicine in one day. They were then asked to show the researcher how many pills and at what times they would need to take them for a full 24-hour day.
- Second, what was the risk of patients “double-dipping,” or simultaneously taking two acetaminophen-containing products, and thereby exceeding the recommended dose?
To assess this, patients were told to imagine they were taking a maximum dose of a primary OTC drug and asked whether it would be safe to also take a second medicine with the primary medicine — both of which contained APAP.
The researchers found that nearly a quarter of participants (23.8%) were at risk of overdosing on pain medication using a single OTC acetaminophen product, by exceeding the maximum dose of 4 grams in a 24-hour period; in fact, 5.2% made serious errors by dosing out more than 6 grams OF APAP. Additionally, nearly half (45.6%) of all subjects were at risk of overdosing by “double-dipping” with two APAP-containing products.
Multivariate analyses demonstrated that limited literacy imparted a statistically significant 65% increased risk of acetaminophen overdose (Relative Risk 1.65; 95% Confidence Interval 1.03-2.66). Similarly, heavy APAP use in the past 6 months significantly increased overdose risk by 70% (RR 1.70; 95% CI 1.10-2.64).
The researchers conclude: “Our findings suggest that many consumers do not recognize or differentiate the active ingredient in OTC pain medicines, nor do they necessarily closely adhere to package or label instructions. Given the prevalence of the problem, risk of significant adverse effects, and lack of a learned intermediary i.e. a physician to guide decision making and counsel consumers on proper use, we believe this to be a serious public health threat requiring urgent attention.”
COMMENTARY: Acetaminophen-containing products are the most commonly used OTC pain medications in the United States, and APAP overdose is the leading cause of acute liver failure. This is of special importance since there have been some concerns about opioid prescribing and practitioners and their patients are seeking alternative analgesic solutions. We have previously cautioned about acetaminophen risks in UPDATES here, here, and here.
APAP overdose in the U.S. has surpassed viral hepatitis as the leading cause of acute liver failure, and misuse contributes to more than 30,000 hospitalizations annually. Surprisingly, and alarming, 70% of acetaminophen poisoning cases are intentional attempts to inflict self harm.
Acetaminophen is an ingredient in more than 600 OTC products and, as this current research by Wolf et al. demonstrated, many accidental poisonings are likely due to a poor understanding of medication labeling or a failure to recognize the consequences of exceeding the recommended maximum daily dosage. The U.S. FDA has taken steps to limit the amount of APAP in any tablet, capsule, or other dosage unit, but it is doubtful that this will provide an adequate solution to the problems.
Most times, APAP overdose is not a catastrophic event; patients may not realize that they are taking too much of the drug but they feel unwell over time. This situation may arise when persons with pain repeatedly take a little more APAP than they should, either individually or in combination products, and do so repeatedly — the toxicity and systemic damage builds up gradually with this sort of “staggered overdose.”
The commonplace and unreported use of acetaminophen also may be affecting research in the pain field. More and more studies seem to be relying on administrative databases of patient medical records to report on responses to pain therapies and adverse treatment effects, especially concerning opioid analgesics. Self-treatment with OTC APAP or APAP-containing products would go unrecognized and could be an unknown confounding factor in many of the studies. Considering the high prevalence of such acetaminophen use, this could be having considerable impact on research outcomes. Furthermore, the potential for synergistic toxicities of long-term acetaminophen use combined with other analgesics being studied has not been taken into consideration, but this may grossly distort results of some research.
REFERENCE: Wolf MS, King J. Jacobsen K, et al. (2012). Risk of unintentional overdose with non-prescription acetaminophen products. J Gen Int Med. 2012(May); online ahead of print [abstract].
Don’t Miss Out. Stay Up-to-Date on Pain-Topics UPDATES!
Register [here] to receive a once-weekly e-Notification of new postings.